Hail, Cherokee
- When
- October 9, 1:45 PM CST
- Where
- Cherokee County, Aurelia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.717, -95.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 9, 8:58 AM CST, 4 hours 47 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 958 AM CDT TUE OCT 9 2001 STG SYSTEM TO MAKE ITS WAY THROUGH THE CWA THIS AFTN AND OVRNGT. SFC LOW CURRENTLY OVR NWRN KS/ERN CO INITIALIZED WELL ON 12Z MESO-ETA. LOW WL BE IN CNTRL NE BY 00Z...AND THEN MOV QUICKLY NE THROUGH THE CWA TO CNTRL MN BY 09Z AS MAIN UPPER LVL TROF DIGS OUT OF THE NRN RCKYS. PCPN SHUD BE OUT OF THE AREA BY EARLY WED MRNG. INSTABILITY...LIFT...AND LOW LVL SHEAR ALL INCRS THRU THE AFTN...SO TSRA POSSIBLE THROUGHOUT THE CWA THIS AFTN AND EARLY EVNG...WITH BEST CHCS FOR THUNDER AND PSBL SVR BEING FM KSUX TO KMJQ. HAIL WOULD BE THE MAIN THREAT IN THIS AREA FM 21Z TO 03Z WITH COLDER AIR AND MDTLY STG LAPSE RATES AT MID LVLS. WL NEED TO UPDT ZONES MAINLY FOR WORDING...AND WL ISSUE A SIG WX OUTLOOK FOR SVR CHCS IN SERN ZONES. .FSD...NONE GILLISPIE
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT TUE OCT 9 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A STRONG LATE SEASON STORM SYSTEM WILL MAKE ITS WAY THROUGH THE AREA THIS AFTERNOON AND TONIGHT. A SURFACE LOW OVER NORTHWESTERN KANSAS THIS MORNING WILL MOVE TO CENTRAL NEBRASKA BY LATE AFTERNOON...AND THEN TO CENTRAL MINNESOTA BY MIDNIGHT. SUFFICIENT MOISTURE... INSTABILITY...LIFT...AND LOW LEVEL WIND SHEAR WILL ALLOW FOR SCATTERED THUNDERSTORMS AHEAD OF THIS SYSTEM. THE BEST CHANCE FOR SEVERE WEATHER...WITH HAIL BEING THE MAIN THREAT...WILL BE ACROSS NORTHWEST IOWA AND PARTS OF SOUTHWEST MINNESOTA. SDZ071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-100500- JACKSON-OSCEOLA-DICKINSON-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPIRIT LAKE...ELK POINT...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: WARM MOIST AIR MOVING IN AT LOW LEVELS WILL CONTINUE TO DESTABILITZE THE ATMOSPHERE THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL REDEVELOP THROUGH THE AFTERNOON. THE BEST CHANCES FOR SEVERE WEATHER WILL BE FROM 300 PM TO 800 PM. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM. SDZ056-062-066-067-069-070-MNZ071-072-080-081-089-097-098-IAZ001-100500- LINCOLN-LYON-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA-ROCK-NOBLES- TURNER-LINCOLN-LYON-YANKTON-CLAY- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...YANKTON...VERMILLION... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH THE AREA THROUGH THIS AFTERNOON. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS...MAINLY BETWEEN 200 PM AND 700 PM. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038>040-050-052>055-057>061-063>065-068-100500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-BRULE-AURORA- DAVISON-HANSON-MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT TUE OCT 9 2001 * FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5270298.